Montana, 2017

Winter Storm in Montana, February 7 to 8, 2017

February 7 to 8, 2017 · NWS BYZ · 1 event in 1 county or zone

A weak disturbance that moved across the area brought widespread light snow to portions of the Billings Forecast Area. However, an isolated heavy snow amount was observed across the Livingston area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A weak disturbance that moved across the area brought widespread light snow to portions of the Billings Forecast Area. However, an isolated heavy snow amount was observed across the Livingston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 7, 10:05 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 7, 10:05 AM MST, 4 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1005 AM MST Tue Feb 7 2017

.UPDATE...

Snow showers continue to linger across the area this morning as a
jet max lifts north and east through the region. The next
disturbance will push north into the area this afternoon into the
evening setting up a period of overrunning and bringing more snow
to the region. Have gone and raised pops south and west of
Harlowton to Billings to Lame Deer line for the afternoon as
models have come into better agreement with an earlier onset of
snow. That being said, current winter weather headlines handle
this well. Will need to monitor latest model trends today to see
if the current Winter Weather Advisories will be sufficient, or if
any upgrades are needed, especially along our foothill locations.
Otherwise, the rest of the forecast remains on track and the
previous forecast discussion and an updated aviation discussion
are below. STP

&&

.SHORT TERM...valid for Tdy and Wed...

Snow showers continue to linger across much of the area this
morning...but is expected to continue to taper off through the
morning. A short break in snow is expected this afternoon before
the next round of snow begins moving into southwestern zones.

Cold air will remain entrenched over the area today, with highs
only in the teens in most locations. A push Pacific moisture
lifting north into the area over colder air at the surface will
set up setting up a period of overrunning precipitation for much
of the region. Upslope flow also appears to develop, and although
a bit shallow, looking deeper with this latest model run. Timing
of the event appears to begin somewhat earlier than previously
advertised, such that it will impact the Tuesday evening commute
across at least southwest zones...but possibly as far north and
east as a line from Roundup to Ekalaka to Sheridan. Additionally,
this is a longer duration event, with steady snowfall through the
night and lingering into Wednesday morning, so will likely impact
the Wednesday morning commute as well across a broad portion of
the region.  Expect to see 2 to 5 inches across the plains. West
facing foothills will see 4 to 6 inches with upslope flow...and
extended duration of precip.

Upper level ridging begins to develop over the region
Wednesday...but pacific moisture continues stream into the west.
Snow potential will continue in western mountains...and flow
looks sufficiently strong that snow showers may spread into
western plains, although downslope flow should limit snow
somewhat.

Temperature forecast continues to be tricky with models struggling
with the arctic boundary. That being said, highs in the teens and
20s can be expected for most locations today and Wednesday with
lows in the single digits below zero to teens above zero over the
next couple of nights. AAG

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Thursday morning falling pressures in a leeside surface low in
north central Montana strengthens gap flow wind gradients. The
upstream upper level ridge moves into the area and flattens so
expect warm and windy conditions many areas with likely high wind
event episode for Livingston and Nye areas and local guidance
supports Big Timber high winds as well which will be augmented by
afternoon timing and boundary layer mixing with weak shortwave
energy moving through the area. Will mention the potential for
high winds in the hazardous weather outlook and post wind
graphics to give advance notice of a pretty solid looking event.
Otherwise on Thursday expect warmer temperatures and dry
candidnes across the plains though the mountains will be still
seeing substantial orographic precipitation but snow levels
should be rising.

Wind pattern breaks down Thursday night as a cold front moves
through the area but frontal passage looks dry but will see a
flatter more energetic flow aloft Friday which prevents downslope
gradients from becoming quite as tight. Another cold front progged
to move through Saturday but both the Thursday night and Saturday
fronts are Pacific fronts keeping the arctic air at bay. This
means a period of near normal temperatures can be expected with
little in the water of precipitation expected.

Sunday sees substantial upper level ridging build over the western
US with cold air trapped into the western valleys supporting
downslope gradients despite northwest flow aloft. As the downslope
persists for a number of days and the ridge shifts eastward expect
eroding snow cover to support gradually warming temperatures.
borsum

&&

.AVIATION...

Disturbance moving overhead will generate some light snow and
localized MVFR/IFR conditions through late morning. Widespread
mountain obscurations will continue through the TAF period.
another wave this afternoon will generate widespread snow over
southern Montana and will bring widespread IFR and occasional LIFR
conditions to KLVM, KBIL, and KSHR after 00z this evening. Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 015 002/014 009/044 034/046 027/037 020/036 023/040
    6/S 63/S    22/S    11/N    12/J    11/U    01/U
LVM 025 010/030 022/051 036/048 028/038 018/038 023/042
    7/S 74/S    33/R    43/W    22/J    11/N    01/N
HDN 016 905/013 003/044 033/045 023/037 014/036 017/040
    4/S 63/S    21/E    11/B    12/J    11/U    01/U
MLS 011 905/008 902/038 033/043 025/036 019/035 020/039
    2/E 32/S    11/E    11/B    12/J    11/U    00/U
4BQ 016 903/012 001/043 030/045 025/037 015/036 019/041
    2/S 62/S    11/E    11/B    12/J    11/U    01/U
BHK 009 907/005 906/037 031/042 024/035 017/032 020/036
    2/E 22/S    11/E    11/B    11/B    11/U    00/U
SHR 022 005/020 009/048 031/046 025/037 016/037 018/042
    6/S 73/S    21/B    11/B    12/J    21/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 2 PM this afternoon to
      5 PM MST Wednesday FOR ZONES
      28-29-34>36-38-39-41-42-57-58-63.
     Winter Weather Advisory in effect until 5 PM MST Wednesday
      FOR ZONES 40-56-64>66.
WY...Winter Weather Advisory in effect from 2 PM this afternoon to
      5 PM MST Wednesday FOR ZONE 99.
     Winter Weather Advisory in effect until 5 PM MST Wednesday
      FOR ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, Feb 7, 5:27 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
527 AM MST Tue Feb 7 2017

MTZ034-041-065-066-081230-
Northern Stillwater-Northern Sweet Grass-Livingston Area-
Beartooth Foothills-
527 AM MST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of south central
Montana.

* Potential Impacts: Dangerous cross winds along Interstate 90 from
  Big Timber to Livingston...United States Highway 191 from Big
  Timber to Melville and local roads around Nye.

* Timing: Thursday and Thursday evening.

* Wind: Southwest 50 to 70 mph with higher gusts possible.

* Drifting snow: Local spots of drifting snow early Thursday
  morning before temperatures warm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 7, 10:30 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1030 AM MST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     SNOW             4 SSW BRIDGER           45.25N 108.96W
02/07/2017  M3.0 INCH        CARBON             MT   TRAINED SPOTTER

0845 AM     SNOW             6 ENE LIVINGSTON        45.70N 110.45W
02/07/2017  M4.8 INCH        PARK               MT   CO-OP OBSERVER

0845 AM     HEAVY SNOW       2 N RED LODGE           45.23N 109.24W
02/07/2017  M6.0 INCH        CARBON             MT   TRAINED SPOTTER

0830 AM     SNOW             2 SSW LIVINGSTON        45.63N 110.58W
02/07/2017  M5.0 INCH        PARK               MT   COCORAHS

0824 AM     SNOW             1 W SANDERS             46.29N 107.12W
02/07/2017  M5.0 INCH        TREASURE           MT   TRAINED SPOTTER

0800 AM     SNOW             4 ENE HUNTLEY           45.94N 108.25W
02/07/2017  M2.0 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

0800 AM     SNOW             SPRINGDALE              45.74N 110.23W
02/07/2017  M4.8 INCH        PARK               MT   CO-OP OBSERVER

0800 AM     SNOW             13 SW MCLEOD            45.49N 110.23W
02/07/2017  M1.9 INCH        PARK               MT   COCORAHS

0800 AM     SNOW             5 NE BILLINGS           45.83N 108.44W
02/07/2017  M2.5 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     SNOW             16 S SHERIDAN           44.57N 106.93W
02/07/2017  M3.8 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             8 SW RYEGATE            46.20N 109.34W
02/07/2017  M3.0 INCH        GOLDEN VALLEY      MT   COCORAHS

0800 AM     SNOW             7 S ROUNDUP             46.36N 108.52W
02/07/2017  M2.9 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

0800 AM     SNOW             2 NNW SHERIDAN          44.81N 106.97W
02/07/2017  M1.0 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             7 SW BILLINGS           45.71N 108.65W
02/07/2017  M1.5 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     SNOW             2 NW SHERIDAN           44.81N 106.98W
02/07/2017  M2.5 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             1 N COLSTRIP            45.89N 106.63W
02/07/2017  M1.5 INCH        ROSEBUD            MT   CO-OP OBSERVER

0800 AM     SNOW             6 E MELSTONE            46.59N 107.75W
02/07/2017  M2.5 INCH        ROSEBUD            MT   COCORAHS

0800 AM     SNOW             1 WSW LIVINGSTON        45.66N 110.58W
02/07/2017  M5.8 INCH        PARK               MT   COCORAHS

0800 AM     SNOW             1 NNW PRYOR             45.43N 108.54W
02/07/2017  M1.8 INCH        BIG HORN           MT   CO-OP OBSERVER

0800 AM     SNOW             1 W BIG HORN            44.68N 107.01W
02/07/2017  M2.1 INCH        SHERIDAN           WY   CO-OP OBSERVER

0800 AM     SNOW             5 NW FORSYTH            46.34N 106.70W
02/07/2017  M3.0 INCH        ROSEBUD            MT   TRAINED SPOTTER

0753 AM     SNOW             2 NNW BIG HORN          44.81N 106.99W
02/07/2017  M1.5 INCH        SHERIDAN           WY   TRAINED SPOTTER

0745 AM     SNOW             8 W HYSHAM              46.27N 107.40W
02/07/2017  M3.0 INCH        TREASURE           MT   COCORAHS

0745 AM     SNOW             5 S BILLINGS            45.72N 108.52W
02/07/2017  M1.8 INCH        YELLOWSTONE        MT   COCORAHS

0715 AM     SNOW             3 WNW BILLINGS          45.80N 108.60W
02/07/2017  M2.5 INCH        YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             15 N POMPEYS PILLAR     46.20N 108.00W
02/07/2017  M2.4 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

0700 AM     SNOW             11 SSE BIG TIMBER       45.70N 109.85W
02/07/2017  M5.0 INCH        SWEET GRASS        MT   COCORAHS

0700 AM     SNOW             10 E LAVINA             46.29N 108.72W
02/07/2017  M3.5 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             4 E BANNER              44.62N 106.80W
02/07/2017  M1.8 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 S PARK CITY           45.63N 108.92W
02/07/2017  M1.5 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             3 SSW SHERIDAN          44.75N 106.99W
02/07/2017  M2.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             6 W BRIDGER             45.29N 109.04W
02/07/2017  M1.5 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             13 SW ROUNDUP           46.33N 108.74W
02/07/2017  M4.0 INCH        MUSSELSHELL        MT   CO-OP OBSERVER

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
02/07/2017  M6.0 INCH        PARK               MT   COCORAHS

0700 AM     SNOW             12 E ASHLAND            45.61N 106.07W
02/07/2017  M2.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             16 S SHERIDAN           44.57N 106.92W
02/07/2017  M2.4 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             BURGESS JUNCTION        44.77N 107.52W
02/07/2017  M5.5 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             1 W STORY               44.57N 106.90W
02/07/2017  M2.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             25 SSE HYSHAM           45.94N 107.14W
02/07/2017  M1.0 INCH        TREASURE           MT   CO-OP OBSERVER

0700 AM     SNOW             1 N SHERIDAN            44.81N 106.96W
02/07/2017  M2.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             18 NNW RYEGATE          46.53N 109.34W
02/07/2017  M3.5 INCH        GOLDEN VALLEY      MT   CO-OP OBSERVER

0700 AM     SNOW             3 NNE ROUNDUP           46.49N 108.51W
02/07/2017  M2.8 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     HEAVY SNOW       MCLEOD                  45.66N 110.12W
02/07/2017  M6.0 INCH        SWEET GRASS        MT   CO-OP OBSERVER

0700 AM     HEAVY SNOW       3 NE RED LODGE          45.22N 109.22W
02/07/2017  M6.0 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             10 ENE BILLINGS         45.82N 108.35W
02/07/2017  M2.0 INCH        YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             1 S KLEIN               46.40N 108.55W
02/07/2017  M4.0 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             3 NNE BILLINGS          45.84N 108.52W
02/07/2017  M2.0 INCH        YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             4 N RED LODGE           45.26N 109.23W
02/07/2017  M5.0 INCH        CARBON             MT   COCORAHS

0700 AM     SNOW             7 W BILLINGS            45.80N 108.69W
02/07/2017  M2.2 INCH        YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             2 W STORY               44.58N 106.93W
02/07/2017  M3.5 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             8 E COLUMBUS            45.62N 109.10W
02/07/2017  M1.6 INCH        STILLWATER         MT   COCORAHS

0700 AM     SNOW             19 NNW BROADUS          45.67N 105.62W
02/07/2017  M1.5 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
02/07/2017  M1.6 INCH        FALLON             MT   COCORAHS

0700 AM     SNOW             RYEGATE                 46.30N 109.26W
02/07/2017  M4.0 INCH        GOLDEN VALLEY      MT   COCORAHS

0700 AM     SNOW             6 ENE ROUNDUP           46.48N 108.42W
02/07/2017  M3.5 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             10 ENE MELVILLE         46.17N 109.77W
02/07/2017  M3.0 INCH        SWEET GRASS        MT   COCORAHS

0700 AM     SNOW             STORY                   44.58N 106.89W
02/07/2017  M3.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             14 NNE SHERIDAN         44.98N 106.85W
02/07/2017  M1.1 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             18 SW VOLBORG           45.67N 105.90W
02/07/2017  M1.2 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             5 SE KLEIN              46.35N 108.48W
02/07/2017  M4.0 INCH        MUSSELSHELL        MT   COCORAHS

0633 AM     SNOW             4 WSW BILLINGS          45.76N 108.61W
02/07/2017  M3.1 INCH        YELLOWSTONE        MT   COCORAHS

0630 AM     SNOW             1 S ROUNDUP             46.44N 108.54W
02/07/2017  M3.4 INCH        MUSSELSHELL        MT   CO-OP OBSERVER

0630 AM     SNOW             1 W STORY               44.58N 106.91W
02/07/2017  M2.7 INCH        SHERIDAN           WY   CO-OP OBSERVER

0630 AM     SNOW             1 ESE RANCHESTER        44.90N 107.14W
02/07/2017  M1.0 INCH        SHERIDAN           WY   COCORAHS

0600 AM     SNOW             8 SE ROUNDUP            46.35N 108.44W
02/07/2017  M3.1 INCH        MUSSELSHELL        MT   COCORAHS

0600 AM     SNOW             10 ESE ASHLAND          45.59N 106.12W
02/07/2017  M1.2 INCH        POWDER RIVER       MT   COCORAHS

0600 AM     SNOW             5 WSW SHERIDAN          44.77N 107.06W
02/07/2017  M1.5 INCH        SHERIDAN           WY   COCORAHS

0600 AM     HEAVY SNOW       5 SE REED POINT         45.67N 109.47W
02/07/2017  M7.0 INCH        STILLWATER         MT   COCORAHS

0600 AM     SNOW             11 NE INGOMAR           46.68N 107.20W
02/07/2017  M1.0 INCH        ROSEBUD            MT   CO-OP OBSERVER

0600 AM     SNOW             1 NW COLUMBUS           45.64N 109.27W
02/07/2017  M2.7 INCH        STILLWATER         MT   CO-OP OBSERVER

0600 AM     SNOW             5 S RYEGATE             46.26N 109.25W
02/07/2017  M3.0 INCH        GOLDEN VALLEY      MT   COCORAHS

0530 AM     SNOW             DAYTON                  44.88N 107.26W
02/07/2017  M1.5 INCH        SHERIDAN           WY   COCORAHS

0530 AM     SNOW             2 NE LAUREL             45.70N 108.73W
02/07/2017  M2.0 INCH        YELLOWSTONE        MT   COCORAHS

1159 PM     SNOW             3 NW BILLINGS           45.81N 108.55W
02/06/2017  M2.6 INCH        YELLOWSTONE        MT   ASOS

1100 PM     SNOW             REEDPOINT               45.67N 109.65W
02/06/2017  M4.8 INCH        SWEET GRASS        MT   PUBLIC

&&

VLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Livingston Area

When
February 7, 2:30 PM MST to February 8, 3:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 8 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673321.